Alert archive / Kentucky / Flash Flood Warnings in 2004
Flash Flood Warning 28, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 17, 2004, 6:32 PM EDT for Whitley County, Kentucky. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2004, 6:32 PM EDT (22:32 UTC)
- Expired
- May 17, 2004, 8:30 PM EDT
- In force
- 118 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Whitley County, KY
The radar
The Knoxville radar (KMRX), 82 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 652 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 172232
FFWJKL
KYC235-180030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
632 PM EDT MON MAY 17 2004
THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WHITLEY COUNTY IN KENTUCKY.
* UNTIL 830 PM EDT.
* AT 622 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN NEAR THE COMMUNITIES OF RED FISH AND LOT.
* DOPPLER RADAR HAS INDICATED THAT NEARLY ONE AND A HALF INCHES
OF RAIN HAS FALLEN BETWEEN 4:30 AND 5:30 PM IN THE RED FISH AREA.
THUNDERSTORMS ARE SLOWLY MOVING NORTH AT AROUND 5 MPH. ADDITIONAL
MODERATE TO HEAVY RAIN WILL CONTINUE THROUGH 6 PM.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3662 8418 3674 8414 3687 8407 3681 8402
3674 8399 3668 8387 3666 8396 3660 8393
3659 8411
$$
GEOGERIAN2 follow-up statements
000 WGUS73 KJKL 172336 CCA FFSJKL KYC235-180030- FLASH FLOOD STATEMENT...CORRECTED EXPIRATION TIME NATIONAL WEATHER SERVICE JACKSON KY 715 PM EDT MON MAY 17 2004 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WHITLEY COUNTY UNTIL 830 PM EDT... DOPPLER RADAR HAS ESTIMATED THAT NEARLY TWO AND A HALF INCHES OF RAIN HAS FALLEN NEAR THE RED FISH AREA IN SOUTHERN WHITLEY COUNTY BETWEEN 5:30 AND 7:00 PM. WHILE THE AXIS OF HEAVY RAIN HAS MOVED NORTH OF THIS AREA...EXCESSIVE RUNOFF FROM PREVIOUS RAINS WILL CONTINUE TO CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. LAT...LON 3665 8422 3652 8406 3665 8395 3673 8407 $$ GEOGERIAN
000 WGUS73 KJKL 180020 FFSJKL KYC235-180030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 820 PM EDT MON MAY 17 2004 ...THE FLASH FLOOD WARNING FOR WHITLEY COUNTY WILL EXPIRE AT 830 PM EDT... HEAVY RAIN HAS ENDED ACROSS THE AREA AND THE NATIONAL WEATHER SERVICE HAS NOT RECEIVED ANY REPORTS OF ANY ONGOING FLOODING PROBLEMS. THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3667 8425 3654 8409 3673 8384 3687 8402 $$ GEOGERIAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 17, 4:23 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, May 17, 4:23 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 423 PM EDT MON MAY 17 2004 .DISCUSSION... NEXT 7 DAYS...FRONT HAS PROGRESSED NORTH OF THE OH RVR AND PLACED ERN KY IN THE WARM SECTOR. NUMEROUS BOUNDARIES ACROSS THE CWFA TO ACT AS SOURCE REGIONS FOR THE NEXT ROUND OF DIURNAL TSRA. LOW IN THE PLAINS WILL CROSS THE GT LKS AND LAY ANOTHER FNT ACROSS THE NRN OH VLY/SRN GT LKS STATES. THIS WILL BE THE PATTERN FOR THE NEXT COUPLE OF SYSTEMS AS THE BERMUDA HIGH HOLDS COURT OVER THE SE. THIS PATTERN WILL PROMOTE RANDOM SHRA/TSRA TO FORM WITH THE AFTERNOON HEATING AND LAST INTO THE EVENING UNTIL THE LACK OF HEATING FINALLY LETS THE STORMS DIE AN IGNOMIOUS DEATH. PULSE SEVERE IS A POSSIBILITY WITH ANY STORMS BUT THE MAIN CONCERN WILL BE FLASH FLOODING AS STORMS HAVE COPIOUS PW AND LITTLE MVMT. FCST WILL READ LIKE A BKN RECORD WITH 30/40 POP EVERY AFTERNOON/EVENING AND HIGHS AROUND 80...LOWS IN THE LOWER/MID 60S. MORNING FOG WILL ALSO BE A PROBLEM BUT WILL WORK WITH THAT ON A DAILY BASIS. ONLY OTHER FCST CONCERN WILL BE FOR THE RIDGE/VALLEY SPLIT. HAVE NOT USED THAT TONIGHT SO WILL NEED TO MONITOR THE TEMP DROP AFTER DARK FOR POSSIBLE UPDATE. && .PREV DISCUSSIONS... 1119 AM EDT MON MAY 17 2004 WIDELY SCATTERED RAIN SHOWERS POPPING UP ON RADAR. THESE SHOWERS OCCASIONALLY FORM INTO A LINE. CAN NOT TELL IF CURRENT LINE MOVING NORTHEAST IS REMNANT OF THIS WEEKENDS FRONTAL BOUNDARY MOVING BACK TO THE NORTHEAST AS A WARM FRONT...OR IF ACTIVITY IS DEVELOPING ALONG OUTFLOWS LEFT OVER FROM YESTERDAYS CONVECTION. TEND TO LEAN TOWARDS THE LATTER AS I CAN FIND NO HINT OF A FRONTAL BOUNDARY ON THE SFC CHART...NOR CAN I PICK OUT AN 850 MB BOUNDARY OVER OUR AREA ON THIS MORNINGS UPPER AIR CHART. BEST GUESS IS THAT THE FRONTAL BOUNDARY HAS WASHED OUT. SHORT WAVE APPROACHING FROM THE SOUTHWEST LATE THIS AFTERNOON. GFS/ETA HINT AT A WEAK JET STREAK LATER THIS AFTERNOON WITH OUR AREA IN RRQ. LOOKS LIKE BEST INSTABILITY IS EARLIER PART OF THE DAY. HOWEVER...STILL HAVE AROUND -3 LI AND 1000 CAPE ON TAP FOR THIS AFTERNOON. WITH ALL THIS IN MIND...CAN NOT RULE OUT SCATTERED CONVECTIVE ACTIVITY...ESPECIALLY WITH LEFTOVER CONVECTIVE BOUNDARIES OVER AREA. ALSO...SATELLITE SHOWS SOME CLEARING TAKING PLACE. SO ADDED SUNSHINE SHOULD HELP TO KICK THINGS OFF AS WELL. WILL MAKE SOME MINOR ADJUSTMENTS TO CLOUDS IN GRIDS FOR CLEARING AND WORD AS VARIABLE CLOUDINESS IN ZONES. WILL ALSO BUMP TEMPS UP ONE OR TWO DEGREES FOR ADDED SUNSHINE. TEMPS ARE TRENDING A DEGREE OR TWO WARMER AS WELL...ESPECIALLY WHERE THERE HAS BEEN SOME CLEARING. UPDATE WILL ENCOMPASS MENTIONED CHANGES AS WELL AS TO REMOVE MORNING FOG WORDING. && 303 AM EDT MON MAY 17 2004 CONCERNS FOR THIS MORNING/S FCST ONCE AGAIN FOCUS ON PCPN CHANCES. EXPECT SHRA/TSRA TO BE MORE WIDESPREAD TODAY AS SUBTLE JET STEAK RIDING NORTHEAST FROM MO INTO OH PLACES EASTERN KY UNDER FAVORABLE RIGHT ENTRANCE REGION. AT 06Z...A WEAK SFC FRONT APPEARS TO BE ACROSS NRN TN...AND AS THE FRONT MOVES NORTH...SOUTH FLOW WILL PUSH DEWPOINTS INTO MID 60S...AND EXPECT CAPES TODAY TO EXCEED 2000 J/KG. ANOTHER DAY OF PULSE SEVERE STORMS POSSIBLE WITH ISOLATED DAMAGING WINDS AND LARGE HAIL POSSIBLE. THEREFORE...INCREASED POPS ACROSS THE CWA TODAY. THESE STORMS SHOULD DIMINISH AFTER SUNSET AND WILL CONTINUE THE TREND OF LOWERING POPS AT NIGHT. UPPER RIDGE CONTINUES TO DAMPEN ON TUESDAY IN RESPONSE TO AN UPPER LEVEL SHORTWAVE CARVING OUT A TROF ACROSS THE GREAT LAKES. GFS AND ETA BOTH HINT AT EJECTING A WEAK WAVE FROM UPPER TROF CURRENTLY IN E TX INTO SRN KY TUESDAY...SO WILL CONTINUE CHANCE POPS ON TUESDAY. AS UPPER FLOW BECOMES ZONAL BY 12Z WEDNESDAY...SFC FRONT PROGGED TO DROP INTO SRN OHIO BY BOTH GFS AND ETA. THIS SHOULD KEEP MOST OF THE PCPN NORTH OF OUR CWA...BUT WITH 850MB THETA-E AXIS OOZING INTO NRN PORTION OF CWA WILL PLACE HIGHEST POPS IN NRN ZONES. GFS PROGS WAVE TO DIVE SOUTHEAST THROUGH SOUTHEAST KY DURING THE DAY WEDNESDAY RESULTING IN ANOTHER ROUND OF SCATTERED DAYTIME TSRA. DIDNT CHANGE TEMPS TOO MUCH FROM PREVIOUS FORECAST...BUT LOWERED THEM A COUPLE OF DEGREES FOR HIGHS TODAY AND INCREASED LOWS A DEGREE TO TWO TONIGHT AS DEWPOINTS SHOULD REMAIN IN THE LOW 60S. NO CHANGES WERE MADE TO THE REMAINDER OF THE FORECAST. && 1135 PM EDT SUN MAY 16 2004 CONVECTIVE ACTIVITY IS FINALLY WINDING DOWN. THOUGHT MOST OF THE CELLS WERE GOING TO DIE AT SUNSET...HOWEVER STRONG COMPLEX OF THUNDERSTORMS IN NORTHERN TN PROGRESSIVELY INVADED FROM THE SOUTH AND PERPETUALLY SPAWNED NEW DEVELOPMENT OFF OF OUTFLOW BOUNDARIES. HARLAN COUNTY WAS IMPACTED THE MOST AS STORMS APPROACHED SEVERE LIMITS ON THREE DIFFERENT OCCURRENCES. OVERALL FORECAST IS IN GOOD SHAPE. WILL WAIT UNTIL ACTIVITY IS SMALLER IN COVERAGE BEFORE THE UPDATE GOES OUT. IF NECESSARY...WELL COVER DYING SHOWERS WITH A NOWCAST. ONLY REAL CHANGE TO FORECAST IS LOWS TONIGHT. TEMPS AND DEWS ARE RUNNING A BIT WARMER THAN CURRENTLY TRENDED SO WILL ADJUST THESE IN THE GRIDS AND THE ZONES. UPDATE OUT BEFORE MIDNIGHT. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && DUSTY
Hazardous weather outlook, May 17, 4:03 AM EDT, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 403 AM EDT MON MAY 17 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 403 AM EDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. AS A WARM FRONT PUSHES NORTH OF KENTUCKY...WARM AND UNSTABLE AIR WILL INVADE EASTERN KENTUCKY. THE HEATING OF THE AFTERNOON SUN ON THIS UNSTABLE AIRMASS WILL RESULT IN SCATTERED THUNDERSTORMS ACROSS EASTERN KENTUCKY. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL...WIND GUSTS TO 50 MPH...AND ISOLATED RAINFALL TOTALS OF ONE TO TWO INCHES RESULTING IN MINOR FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE PERIOD...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS EVENING. HYSELL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 9:07 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 23 min |
| May 16, 9:30 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 30 min |
| May 16, 9:49 PM EDT | Severe Thunderstorm Warning | JKL | Letcher | 26 min |
| May 16, 10:01 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 29 min |
| May 17, 3:30 PM EDT | Flash Flood Warning | JKL | Letcher | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.